Thunderstorm Wind, Salt Lake
- When
- June 28, 1:48 PM MST
- Where
- Salt Lake County, Cottonwood Hgts
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 40.617, -111.800
A severe weather outbreak associated with an upper level trough swept through the heart of the Salt Lake Valley with numerous damage reports. 5 inches in less than 20 min was reported north of Salt Lake City in Layton, Ogden and Park City.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
A severe weather outbreak associated with an upper level trough swept through the heart of the Salt Lake Valley with numerous damage reports. In addition to the hail and winds, heavy rain on the order of 0.5 inches in less than 20 min was reported north of Salt Lake City in Layton, Ogden and Park City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 28, 9:10 AM MST, 4 hours 38 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1010 AM MDT TUE JUN 28 2005
.SYNOPSIS...AN UPPER LEVEL STORM SYSTEM OVER SOUTHERN CALIFORNIA
THIS MORNING WILL MOVE NORTHEAST ACROSS UTAH LATER TODAY. A DRIER
AND MORE STABLE WESTERLY FLOW WILL DEVELOP ACROSS THE REGION
FOR THE MIDDLE TO LATTER HALF OF THE WEEK.
&&
.DISCUSSION...TWO SHORTWAVE FEATURES WILL BRING SCATTERED CONVECTION
TO MUCH OF THE FORECAST AREA TODAY THROUGH TONIGHT. OLD UPPER LOW
FROM OFF THE SOUTHERN CA COAST CURRENTLY LIFTING NORTHEAST INTO
SOUTHERN NV...ACCOMPANIED BY 100+ KT 250MB JET STREAK. WIDELY
SCATTERED CONVECTION CONTINUES IN ADVANCE OF THIS WAVE ACROSS
SOUTHERN NV/UT. SOME OF THESE CELLS HAVE SHOWN A TENDENCY TO SPLIT
WITH RIGHT MOVERS EXHIBITING SOME WEAK MID LEVEL ROTATION...AS WOULD
BE EXPECTED WITH FAIRLY STRAIGHT LONG HODOGRAPH EVIDENT ON 12Z FGZ
SOUNDING. EXPECT CONVECTION TO INCREASE IN AREAL COVERAGE ACROSS
SOUTHERN AND CENTRAL UT BY EARLY THIS AFTERNOON AS SOUTHERN NV
SHORTWAVE CONTINUES TO LIFT NORTHEAST. STRONG WIND PROFILES ALONG
WITH DEEPLY MIXED SUB CLOUD LAYER WILL SUPPORT DRIER AIR BEHIND THIS
WAVE SHOULD BEGIN TO OVERSPREAD SOUTHWESTERN UT BY EARLY THIS
AFTERNOON...WITH A DECREASING TREND IN CONVECTION EXPECTED ACROSS
THIS AREA.
MEANWHILE NORTHERN STREAM SHORTWAVE TROUGH DIGGING THROUGH EASTERN
OR INTO SOUTHERN ID. ASSOCIATED 700MB BAROCLINIC ZONE EXTENDS FROM
NORTHERN NV ACROSS SOUTH CENTRAL ID...AND APPEARS TO BE FOCUS FOR
BAND OF SHOWERS/THUNDERSTORMS WHICH CURRENTLY EXTENDS ACROSS
SOUTHERN ID. THIS SHORTWAVE TROUGH IS ALSO PROGGED BY MODELS TO
SLOWLY TRANSLATE EASTWARD THROUGH ID/NORTHERN UT LATE THIS AFTERNOON
INTO THIS EVENING...RESULTING IN SCATTERED TO POSSIBLE WIDESPREAD
SHOWERS AND THUNDERSTORMS ACROSS NORTHERN UT. THESE STORMS MAY
LINGER AFTER MIDNIGHT ACROSS AREAS ADJACENT TO THE UINTAS. OVERALL
GOING FORECAST HAS THIS IDEA FAIRLY WELL IN HAND. WILL GO AHEAD AND
UPDATE TO BUMP POPS INTO CHANCE CATEGORY ACROSS SOUTHEASTERN CWA FOR
THIS AFTERNOON.
&&
.FIRE WEATHER...VERY ACTIVE FIRE WEATHER CONDITIONS EXPECTED
TODAY AHEAD OF THE APPROACHING UPPER LOW. INITIAL SURGE OF
CONVECTION MOSTLY DRY THUNDERSTORMS. STRONG SW WINDS AND LOW
HUMIDITIES ACROSS MUCH OF THE LOWER ELEVATIONS WILL RESULT IN
HAZARDOUS FIRE WEATHER CONDITIONS UNTIL THE REMNANT OF THE UPPER
LOW PASSES LATE THIS AFTERNOON/EVENING. NUMEROUS ZONES ARE UNDER A
RED FLAG WARNING. SEE THE LATEST SLCRFWSLC FOR DETAILS.
&&
.AVIATION...NONE...SEE SLCTAFSLC FOR DETAILS.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING FIRE WX ZONES 420-431>435-437>441 BELOW
6500 FEET THROUGH 04Z THIS EVENING.
RED FLAG WARNING FIRE WX ZONES 445>449 BELOW 6500 FEET
THROUGH 04Z THIS EVENING.
WY...NONE.
&&
SEAMANHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 115 PM MDT TUE JUN 28 2005 UTZ001>003-005>007-015-016-019-291200- CACHE VALLEY/UTAH PORTION-GREAT SALT LAKE DESERT AND MOUNTAINS- NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WEST CENTRAL UTAH- 115 PM MDT TUE JUN 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN HALF OF UTAH. .DAY ONE...TODAY AN APPROACHING LOW PRESSURE SYSTEM OUT OF SOUTHERN CALIFORNIA WILL PRODUCE WINDY CONDITIONS...ALONG WITH SCATTERED SHOWERS AND THUNDERSTORMS. LOW RELATIVE HUMIDITIES COMBINED WITH THE WINDS AND THUNDERSTORMS WILL LEAD TO EXTREME FIRE WEATHER CONDITIONS OVER THE WESTERN UTAH VALLEY LOCATIONS. SEE THE LATEST RED FLAG WARNING FROM SALT LAKE CITY /SLCRFWSLC...WWUS85/ FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. UTZ004-008>014-017-018-020-021-WYZ021-291200- CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS- GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS- SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH- SOUTHERN WASATCH FRONT-SOUTHWEST WYOMING- WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS- 115 PM MDT TUE JUN 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN HALF OF UTAH AN EXTREME SOUTHWEST WYOMING. .DAY ONE...TODAY AN APPROACHING LOW PRESSURE SYSTEM OUT OF SOUTHERN CALIFORNIA WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS....ESPECIALLY THIS AFTERNOON AND EVENING. LOW RELATIVE HUMIDITIES COMBINED WITH BREEZY SOUTHWEST WINDS AND THUNDERSTORMS WILL LEAD TO EXTREME FIRE WEATHER CONDITIONS OVER THE SOUTHEAST AND EAST CENTRAL UTAH VALLEY LOCATIONS. SEE THE LATEST RED FLAG WARNING FROM SALT LAKE CITY /SLCRFWSLC...WWUS85/ FOR DETAILS. IN ADDITION...THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP ACROSS MUCH OF THE AREA THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS MAY BECOME SEVERE...WITH A THREAT FOR DAMAGING WINDS AND LARGE HAIL. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR AREAS ALONG AND EAST OF A LINE FROM PROVO TO KANAB THROUGH 8 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
204 PM MDT TUE JUN 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL NEPHI 39.71N 111.83W
06/28/2005 0.88 INCH JUAB UT TRAINED SPOTTER
&&
MPSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
248 PM MDT TUE JUN 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND GST SANDY 40.57N 111.85W
06/28/2005 65 MPH SALT LAKE UT NWS EMPLOYEE
60 TO 65 MPH GUST REPORTED IN SANDY BY NWS EMPLOYEE.
LARGE TREES BOWING OVER.
0248 PM TSTM WND GST COTTONWOOD HEIGHTS 40.61N 111.81W
06/28/2005 60 MPH SALT LAKE UT NWS EMPLOYEE
&&
MPSThe Salt Lake City radar (KMTX), 90 km away, was scanning. The volume nearest the first event began at 20:46 UTC.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
Extensive roof damage from large tree on house.
5 ft diameter tree down on house...extensive damage near 3rd South and 10th East..
0.88" Hail covering the ground
Otter Creek RAWS
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5462309, 5462261, 5462262, 5462259, 5462260, 5462263.